Iowa, 2011

Tornadoes and Hail in Iowa, May 22, 2011

May 22, 2011 · NWS DVN · 55 events in 12 counties and zones

A low pressure system over Minnesota pushed a cold front through eastern Iowa and northwest Illinois during the afternoon and night of May 22, sparking some showers and thunderstorms across the region. Some of the storms were severe, producing large hail, damaging winds, and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$543,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system over Minnesota pushed a cold front through eastern Iowa and northwest Illinois during the afternoon and night of May 22, sparking some showers and thunderstorms across the region. Some of the storms were severe, producing large hail, damaging winds, and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 6:06 AM CST, 7 hours 25 minutes earlier.

Area forecast discussion, May 22, 6:06 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT SUN MAY 22 2011

.UPDATE...
AS EXPECTED THE NOCTURNAL CONVECTION IS CLEARING THE CWFA RIGHT
AROUND 12Z. WILL BE UPDATING THE FCST SHORTLY TO REFLECT A DRY
MORNING. ATTENTION THEN TURNS TO DIURNAL CONVECTION THAT WILL
LIKELY BE SEVERE LATER TODAY.

ORIGINAL THINKING STILL LOOKS TO BE VALID. PARTIAL LOOK AT ONGOING
12Z SOUNDING SHOWS SEVERAL INVERSIONS ALOFT THAT SHOULD PREVENT
CONVECTION FROM DEVELOPING UNTIL CLOSE TO MID AFTERNOON. IF THE
RUC TRENDS ARE CORRECT THE NEW CONVECTION WILL EITHER DEVELOP IN
THE CWFA OR ON THE WESTERN BORDER. THE TIME PERIOD FROM 21Z TO 03Z
STILL LOOKS TO BE THE MAIN EVENT FOR ANY SEVERE WEATHER.

DISCRETE STORM CELLS ARE STILL EXPECTED TO EVOLVE INTO A LINEAR
MCS EITHER ALONG OR JUST EAST OF THE MISSISSIPPI THIS EVENING.
ONCE THAT OCCURS THE SEVERE THREAT SHOULD DIMINISH SOMEWHAT.
SEVERE CHANCES SHOULD RAPIDLY DIMINISH AFT 03Z.
..08..

&&

.AVIATION...
VFR WX STILL EXPECTED THROUGH 18Z. THE 2-3KFT CLOUD DECK ACROSS
MISSOURI AND SOUTHERN IOWA SHOULD BEGIN LIFTING AS DEEPER MIXING
BEGINS IN THE NEXT FEW HOURS. ALL TAF SITES WERE GIVEN A TEMPO
GROUP WITH THE MOST LIKELY TIME PERIOD FOR STRONG TSRA WHICH IS
GENERALLY IN THE 21Z/22 TO 02Z/23 TIME FRAME. CIGS OF 2KFT AND
VSBYS OF 2SM WERE USED BUT THE POTENTIAL EXISTS FOR BRIEFLY LOWER
CIGS AND VSBYS.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 22, 7:41 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT SUN MAY 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231345-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
841 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN
ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND
SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY
BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES.

STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH
THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND
AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND
AFFECT THE ENTIRE OUTLOOK AREA.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT
11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL
PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY
NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT
WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

SHEETS

In the hours before

Local storm report, May 22, 12:15 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       5 S MACOMB              40.40N 90.68W
05/22/2011  E1.50 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            ABOUT 1.5 INCHES OF RAIN FELL BETWEEN 4 AND 5 AM THIS
            MORNING.

&&

T. PHILIP

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

32 hail, 21 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Benton

When
May 22, 1:31 PM CST
Where
Benton County, 0.69 mi S of Belle Plaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -92.280

Quarter sized hail fell 1 mile south southwest of Belle Plaine, IA at 231 pm CDT May 22.

Tornado, Iowa

When
May 22, 1:40 PM CST to 1:45 PM CST
Where
Iowa County, 1.99 mi S of Koszta to 2.97 mi E of Koszta
Rating
EF2
Path length
3.88 mi
Path width
75 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.792, -92.206

A National Weather Service storm damage survey team determined that a track of EF2 damage extended from 3 miles northwest of Ladora, IA to 6 miles northwest of Marengo, IA. This path is roughly 4 miles long and 75 yards wide. This damage occurred approximately between 240 pm and 245 pm CDT May 22.

Along the path, trees were damages, portions of a house roof were blown off, and a string of 12 power poles were snapped. Based on the damage, wind speeds were estimated at 120 mph.

Tornado, Iowa

When
May 22, 1:54 PM CST to 2:00 PM CST
Where
Iowa County, 3.66 mi E of Millersburg to 3.22 mi W of Parnell
Rating
EF0
Path length
1.96 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.578, -92.100

A National Weather Service storm damage survey team confirmed an EF0 tornado track from 3 miles east of Millersburg, IA (tornado began at 254 pm) to 3 miles west of Parnell, IA (tornado ended at 3 pm). The path length was about 2 miles and the path width was about 25 yards. Power lines were blown down with tree damage noted and one shed flipped. Based on the damage, wind speeds in the tornado were estimated at 80 mph.

Hail, Iowa

When
May 22, 1:58 PM CST
Where
Iowa County, 0.86 mi SW of Williamsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.660, -92.010

Hail, Iowa

When
May 22, 2:00 PM CST
Where
Iowa County, 5.08 mi NNE of Holbrook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -91.890

Hail, Iowa

When
May 22, 2:00 PM CST to 2:15 PM CST
Where
Iowa County, 2.31 mi SSW of Homestead
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.740, -91.890

Hail, Iowa

When
May 22, 2:04 PM CST
Where
Iowa County, 0.86 mi SW of Williamsburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.660, -92.010

Two inch diameter hail fell 1 mile south southwest of Williamsburg, IA at 304 pm CDT May 22.

Hail, Keokuk

When
May 22, 2:40 PM CST
Where
Keokuk County, 0.69 mi S of Webster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.420, -92.170

Half dollar sized hail fell 1 mile south of Webster, IA at 340 pm CDT May 22.

Hail, Johnson

When
May 22, 2:42 PM CST
Where
Johnson County, 0.69 mi N of North Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.760, -91.620

Quarter sized hail fell 2 miles north northwest of North Liberty, IA at 342 pm CDT May 22.

Hail, Linn

When
May 22, 2:45 PM CST
Where
Linn County, 0.86 mi NW of Ely
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.880, -91.590

Hail, Linn

When
May 22, 3:01 PM CST
Where
Linn County, Mt Vernon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.920, -91.420

Hail, Jones

When
May 22, 3:15 PM CST
Where
Jones County, 0.69 mi N of Morley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.010, -91.250

Hail, Cedar

When
May 22, 3:17 PM CST
Where
Cedar County, 1.03 mi E of Mechanicsville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.900, -91.250

Golf ball sized hail fell in Mechanicsville, IA at 417 pm CDT May 22.

Hail, Cedar

When
May 22, 3:20 PM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -91.150

Quarter sized hail fell in Stanwood, IA at 420 pm CDT May 22.

Thunderstorm Wind, Cedar

When
May 22, 3:20 PM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.890, -91.150

Wind gusts estimated to be 40 to 60 mph were observed in Stanwood, IA around 420 pm CDT May 22.

Hail, Cedar

When
May 22, 3:21 PM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.890, -91.150

Hail, Jones

When
May 22, 3:24 PM CST
Where
Jones County, 1.69 mi WSW of Olin
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.990, -91.160

Baseball sized hail fell 1 mile west southwest of Olin, IA at 424 pm CDT May 22.

Hail, Jones

When
May 22, 3:24 PM CST
Where
Jones County, 0.51 mi W of Olin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.000, -91.140

Quarter sized hail fell in Olin, IA at 424 pm CDT May 22.

Hail, Johnson

When
May 22, 3:25 PM CST
Where
Johnson County, 0.86 mi SE of University Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.640, -91.560

Thunderstorm Wind, Keokuk

When
May 22, 3:26 PM CST
Where
Keokuk County, 0.69 mi N of Richland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.190, -92.000

Wind gusts estimated to be 70 mph blew a large tree down in Richland, IA at 426 pm CDT May 22. The tree blocked a road.

Hail, Jones

When
May 22, 3:30 PM CST
Where
Jones County, 0.51 mi W of Olin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.000, -91.140

Golf ball sized hail fell in Olin, IA at 430 pm CDT May 22.

Hail, Jackson

When
May 22, 3:32 PM CST
Where
Jackson County, 0.51 mi W of Monmouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -90.880

Hail, Johnson

When
May 22, 3:32 PM CST
Where
Johnson County, 6 mi ENE of Solon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.833, -91.392

Ping pong ball sized hail fell near Sutiff, IA at 423 pm CDT May 22.

Hail, Jones

When
May 22, 3:35 PM CST
Where
Jones County, 0.69 mi S of Wyoming
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.000

Half dollar sized hail fell in Wyoming, IA at 435 pm CDT May 22.

Hail, Jones

When
May 22, 3:36 PM CST
Where
Jones County, 1.03 mi E of Oxford Jct
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.980, -90.950

Quarter sized hail fell in Oxford Junction, IA at 436 pm CDT May 22.

Hail, Keokuk

When
May 22, 3:37 PM CST
Where
Keokuk County, 0.52 mi E of Ollie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -92.090

Quarter sized hail fell in Ollie, IA at 437 pm CDT May 22.

Hail, Jones

When
May 22, 3:41 PM CST to 3:44 PM CST
Where
Jones County, 3.49 mi S of Center Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -91.110

Slightly larger than quarter sized hail fell 3 miles south southwest of Center Junction, IA from 441 pm CDT to 444 pm CDT May 22.

Thunderstorm Wind, Cedar

When
May 22, 3:42 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.860, -90.920

Wind gusts estimated to be 70 mph blew down some trees onto some buildings and vehicles on the east side of Lowden, IA around 442 pm CDT May 22. Power lines were also downed and some streets were blocked.

Hail, Johnson

When
May 22, 3:45 PM CST
Where
Johnson County, 1.03 mi E of Iowa City Muni Arpt
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
41.630, -91.530

Ping pong ball sized hail fell 1 mile east of the Iowa City Municipal Airport near Iowa City, IA at 445 pm CDT May 22.

Hail, Jackson

When
May 22, 3:45 PM CST
Where
Jackson County, 0.51 mi E of Buckhorn
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.070, -90.740

Hail, Johnson

When
May 22, 3:47 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.660, -91.540

Quarter sized hail fell in Iowa City, IA at 447 pm CDT May 22.

Hail, Johnson

When
May 22, 3:48 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.660, -91.540

Golf ball sized hail fell in Iowa City, IA at 448 pm CDT May 22.

Hail, Washington

When
May 22, 3:53 PM CST
Where
Washington County, 1.55 mi E of Riverside
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.480, -91.570

Hail, Clinton

When
May 22, 3:55 PM CST
Where
Clinton County, 1.03 mi E of Toronto
Measured
1.75 in hail
Reported by
State Official
Coordinates
41.900, -90.860

Golf ball sized hail fell in Toronto, IA at 455 pm CDT May 22.

Hail, Keokuk

When
May 22, 4:16 PM CST
Where
Keokuk County, 0.69 mi N of South English
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.460, -92.080

Half dollar sized hail fell in South English, IA around 516 pm CDT May 22.

Thunderstorm Wind, Muscatine

When
May 22, 4:20 PM CST
Where
Muscatine County, Atalissa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -91.170

Wind gusts estimated to be 60 mph blew some tree branches down in Atalissa, IA at 520 pm CDT May 22.

Thunderstorm Wind, Cedar

When
May 22, 4:20 PM CST
Where
Cedar County, 2.14 mi SSW of Rochester
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -91.180

Wind gusts estimated to be 70 mph were observed 2 miles south southwest of Rochester, IA at 520 pm CDT May 22. Some debris was seen blowing across Interstate 80.

Thunderstorm Wind, Muscatine

When
May 22, 4:20 PM CST
Where
Muscatine County, 2.41 mi SE of West Liberty
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.553, -91.240

Wind gusts estimated to be 70 mph destroyed a garage and caused extensive tree damage at a home near Highway 70 and 130th Street just southeast of West Liberty, IA around 520 pm CDT May 22.

Thunderstorm Wind, Clinton

When
May 22, 4:30 PM CST
Where
Clinton County, 0.51 mi E of Calamus Eastvold Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -90.720

Wind gusts estimated to be 70 mph blew some tree branches down 5 miles northwest of Grand Mound, IA at 530 pm CDT May 22.

Thunderstorm Wind, Clinton

When
May 22, 4:30 PM CST
Where
Clinton County, 0.51 mi E of Calamus Eastvold Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -90.720

Wind gusts estimated to be 70 mph were observed 5 miles northwest of Grand Mound, IA at 530 pm CDT May 22.

Thunderstorm Wind, Scott

When
May 22, 4:30 PM CST to 4:45 PM CST
Where
Scott County, 1.93 mi WNW of Dixon to 1.96 mi N of Long Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.761, -90.814

Wind gusts estimated to be 70 mph blew down a power pole and some large trees from Dixon, IA area to just north of Long Grove, IA from about 530 pm CDT to about 545 pm CDT May 22. A tree fell on a barn and fence destroying them.

Hail, Clinton

When
May 22, 4:44 PM CST
Where
Clinton County, 1.38 mi N of Dewitt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.840, -90.550

Thunderstorm Wind, Clinton

When
May 22, 4:44 PM CST
Where
Clinton County, Dewitt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.820, -90.550

Wind gusts estimated to be 45 to 60 mph were observed in Dewitt, IA at 544 pm CDT May 22.

Thunderstorm Wind, Clinton

When
May 22, 4:45 PM CST
Where
Clinton County, 2.07 mi S of Calamus Eastvold Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.840, -90.730

Wind gusts estimated to be 70 mph destroyed a machine shed, blew the roof off of a grain bin and blew some trees down about 2 miles northeast of Calamus, IA around 545 pm CDT May 22.

Thunderstorm Wind, Clinton

When
May 22, 4:45 PM CST
Where
Clinton County, 2.07 mi S of Calamus Eastvold Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.840, -90.730

Wind gusts estimated to be 70 mph were observed 2 miles northeast of Calamus, IA around 545 pm CDT May 22.

Thunderstorm Wind, Clinton

When
May 22, 4:45 PM CST
Where
Clinton County, 1.24 mi SE of Welton
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.890, -90.580

Wind gusts estimated to be 70 mph caused a garage door to cave in about 5 miles north northwest of De Witt, IA around 545 pm CDT May 22.

Thunderstorm Wind, Clinton

When
May 22, 4:49 PM CST
Where
Clinton County, 2.16 mi WNW of Charlotte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.986, -90.516

Wind gusts estimated to be 70 mph blew a tree down across Highway 136 about 23 miles northwest of Charlotte, IA around 549 pm CDT May 22.

Thunderstorm Wind, Scott

When
May 22, 4:54 PM CST
Where
Scott County, 1.48 mi NNE of Davenport Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.640, -90.570

Wind gusts estimated to be 70 mph blew some large trees, power lines and power poles down in Eldridge, IA around 554 pm CDT May 22.

Thunderstorm Wind, Jackson

When
May 22, 5:11 PM CST
Where
Jackson County, 3.16 mi ESE of Miles
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -90.260

Wind gusts estimated to be 70 mph were observed about 5 miles west southwest of Sabula, IA around 611 pm CDT May 22. A power outage was also observed.

Hail, Scott

When
May 22, 7:26 PM CST
Where
Scott County, 0.61 mi S of Davenport Arpt
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.611, -90.582

Quarter sized hail fell at the Quad Cities National Weather Service Office at the Davenport Municipal Airport at 826 pm CDT May 22.

Thunderstorm Wind, Scott

When
May 22, 7:29 PM CST
Where
Scott County, 0.6 mi S of Davenport Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
41.611, -90.582

Wind gusts estimated to be 65 mph were observed at the Quad Cities National Weather Service Office at the Davenport Municipal Airport at 829 pm CDT May 22.

Thunderstorm Wind, Scott

When
May 22, 7:30 PM CST
Where
Scott County, 0.67 mi S of Davenport Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.610, -90.578

Wind gusts estimated to be 65 mph partially blew some power poles over just east of the Davenport Municipal Airport around 830 pm CDT May 22.

Thunderstorm Wind, Scott

When
May 22, 7:35 PM CST
Where
Scott County, 1.88 mi N of Davenport
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.557, -90.576

Wind gusts estimated to be 65 mph blew down two light poles at a car dealership in Davenport, IA around 835 pm CDT May 22. Secondary damage was done to some cars.

Thunderstorm Wind, Scott

When
May 22, 7:45 PM CST
Where
Scott County, 0.86 mi NE of Bettendorf
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.540, -90.510

A 64 mph wind gust was measured 2 miles west of Riverdale, IA or in Bettendorf, IA around 845 pm CDT May 22.

Thunderstorm Wind, Scott

When
May 22, 7:45 PM CST
Where
Scott County, 2.98 mi N of Bettendorf
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.573, -90.527

Winds estimated to be 60 mph blew some shopping carts around at the Target store near 53rd St and Elmore Ave in Davenport, IA around 845 pm CDT May 22.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307303, 307316, 307318, 307321, 307322, 307325, 307324, 307327, 307328, 307329, 307330, 307331, 307333, 307336, 315043, 307337, 307339, 307340, 307341, 307343, 307344, 307345, 307348, 307349, 307351, 307352, 307354, 307371, 307356, 307357, 307358, 307359, 307360, 307361, 307362, 307363, 307366, 317397, 307367, 307368, and more.